Inflammation and neurological adverse drugs reactions: A case of long lasting impaired consciousness after oxatomide administration in a patient with gastroenteritis

Stefania Antoniazzi, Dario Cattaneo, Valentina Perrone, Carla Carnovale, Simonetta Cherubini, Maria Carmela Mugolino, Francesco Clementi, Gianvincenzo Zuccotti, Emilio Clementi, Sonia Radice

Research output: Contribution to journalArticle

Abstract

Oxatomide at therapeutic doses generates occasionally drowsiness in children. When administered at toxic doses, however oxatomide may induce long lasting impaired consciousness. We now report a case of severe long lasting impaired consciousness induced by therapeutic doses of oxatomide occurring in a child affected by acute gastroenteritis. The clinical symptoms, the pharmacogenetic tests of polymorphisms in cytochrome P450 metabolizing enzymes (CYPs) and the clinical and laboratory analyses indicate that the enhanced drug sedative effect is likely due to an acute, yet mild, inflammatory state of the patient. These findings highlight the importance of assessing common, not serious inflammatory states when oxatomide is prescribed in paediatric patients.

Original languageEnglish
Article number11
JournalItalian Journal of Pediatrics
Volume38
Issue number1
DOIs
Publication statusPublished - 2012

    Fingerprint

Keywords

  • Adverse drug reaction
  • CYPs
  • Inflammation
  • Long lasting impaired consciousness
  • Oxatomide

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Antoniazzi, S., Cattaneo, D., Perrone, V., Carnovale, C., Cherubini, S., Mugolino, M. C., Clementi, F., Zuccotti, G., Clementi, E., & Radice, S. (2012). Inflammation and neurological adverse drugs reactions: A case of long lasting impaired consciousness after oxatomide administration in a patient with gastroenteritis. Italian Journal of Pediatrics, 38(1), [11]. https://doi.org/10.1186/1824-7288-38-11